Wyoming, 2018

High Wind in Wyoming, December 5, 2018

December 5, 2018 · NWS CYS · 2 events in 2 counties and zones

Strong west to southwest winds with gusts to around 65 mph developed in the wind corridors near Arlington and Bordeaux.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong west to southwest winds with gusts to around 65 mph developed in the wind corridors near Arlington and Bordeaux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 4, 10:14 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 4, 10:14 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1014 PM MST Tue Dec 4 2018

.SHORT TERM...(Late this afternoon through Thursday night)
Issued at 225 PM MST Tue Dec 4 2018

Early afternoon water vapor loop showed a shortwave trough moving
southeast across eastern SD/NE. Lower clouds associated with this
feature over the northern NE Panhandle have cleared, with mostly
sunny skies observed. A stronger shortwave was located over MT.
A surface trough was aligned north-south just west of the Laramie
Range. Pressure and low level gradients were enhanced, resulting
in strong and gusty winds over the southern WY wind corridors,
i.e., Arlington and south Laramie Range/foothills. Strongest
sustained winds and gusts have been relegated to WY zone 110, but
have been close at WY zone 116-117. The 12Z GFS/NAM guidance
continues to indicate CAG-CPR 850mb gradients near 60mtrs between
00Z and 12Z Wednesday, and CAG-BRX gradients between 60 and
75mtrs for the same time period. 700mb winds, however, remain
below 50kt through early Wednesday morning. Surface trough west of
Laramie Range shifts east to near the I-25 corridor later this
evening. The model time-height cross sections indicate that
subsidence may be strong enough to overcome the low level
inversion tonight. Issued a High Wind Warning for Arlington/Elk
Mountain valid through 5 AM Wednesday, and Bordeaux from 5 PM this
afternoon until 5 AM Wednesday. Sustained west to southwest winds
25 to 45 mph will gust up to 65 mph in the warning areas.

After winds decrease Wednesday morning, attention turns to the
incoming shortwave trough and cold front from the northwest. Snow
showers develop over western Carbon County by daybreak, and spread
east to the I-25 corridor Wednesday afternoon, and eastern plains
Wednesday evening. Periods of light to moderate snow are expected,
with upwards of 3 to 5 inches over the higher mountains, with 1 to
2 inches for lower elevations west of I-25. Less than an inch of
snow is forecast for the eastern plains. Light snow showers will
linger over the southern WY mountains Thursday, with dry conditions
elsewhere. High temperatures Wednesday in the 20s and 30s, will
cool back into the 20s following Wednesday night/s cold frontal
passage.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MST Tue Dec 4 2018

Slow moving split flow upper air pattern will keep the weather
relatively quiet through the beginning of the long term period.
A decaying high over low block will end Friday with a shortwave
trough passing through much of Wyoming and Colorado. A few snow
showers and some stronger winds could develop Friday as the
shortwave clears the area through Friday evening.

A ridge of high pressure aloft will quickly develop behind the
shortwave Saturday and Sunday. At the surface, a cold front will
be followed by an arctic high that will develop and strengthen
over the northern Rockies. Expect much below average temperatures
in this time frame ans the high is expected to be rather strong
through next weekend. The weather should remain clear through the
long term until Tuesday Wednesday when an approaching trough will
bring the threat of snow showers and windy conditions back to the
forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1011 PM MST Tue Dec 4 2018

VFR for most airports through the overnight hours and most of
Wednesday. We do have a cold front/Clipper system moving into the
area Wednesday afternoon that will bring lowering conditions and
increasing chances for snow. Believe the airports impacted with
snow/IFR ceilings will be KCYS and KLAR...but others may need to
added as the front draws nearer.

&&

.FIRE WEATHER...
Issued at 200 PM MST Tue Dec 4 2018

No fire weather concerns through the end of the week. The cool and
unsettled weather pattern will continue with non-critical humidities.
Windy conditions will exist across much of southeast Wyoming this
afternoon through Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Wednesday for WYZ106-110.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...AL
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Dec 4, 9:22 AM MST, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
922 AM MST Tue Dec 4 2018

WYZ106-110-116-117-051630-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
922 AM MST Tue Dec 4 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

West to southwest winds will become strong and gusty this afternoon
and continue through late tonight. Gusts of 50 to 60 mph are likely.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow will develop over Carbon County Wednesday morning and spread
east to the high plains of southeast Wyoming Wednesday afternoon
and evening. Travel impacts will be possible along and west of
Interstate 25.

.Spotter information statement...

Spotter activation will not be required.

WYZ101>105-107>109-111>115-118-119-051630-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
922 AM MST Tue Dec 4 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow will develop over Carbon County Wednesday morning and spread
east to the high plains of southeast Wyoming Wednesday afternoon
and evening. Travel impacts will be possible along and west of
Interstate 25.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-051630-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
922 AM MST Tue Dec 4 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Dec 4, 9:14 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MST TUE DEC 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 9 S WHEATLAND           41.92N 104.96W
12/04/2018  M57 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 42 MPH.

0905 PM     HIGH SUST WINDS  7 NW ELK MOUNTAIN       41.76N 106.51W
12/04/2018  M40 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE HALLECK RIDGE.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 5, 1:30 AM MST to 6:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A mesonet sensor near Wheatland measured a peak wind gust of 58 mph. In addition, a WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 5, 3:25 AM MST to 6:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher. Several other WYDOT sensors recorded wind gusts up to 60 mph during this period in addition.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795474, 795479.